Minnesota, 2019

Blizzard and Winter Storm in Minnesota, February 23 to 24, 2019

February 23 to 24, 2019 · NWS ARX · 7 events in 7 counties and zones

A strong winter storm dumped 4 to 14 inches of snow across southeast Minnesota from February 23rd into the 24th. As the snow was winding down, the winds increased with sustained winds of 25 to 35 mph common along with gusts of 45 to 55 mph.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$548,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A strong winter storm dumped 4 to 14 inches of snow across southeast Minnesota from February 23rd into the 24th. As the snow was winding down, the winds increased with sustained winds of 25 to 35 mph common along with gusts of 45 to 55 mph. This created blizzard conditions for much of the 24th with major drifting, white-outs and numerous road closures, including Interstate 90 across Winona, Olmsted and Mower Counties. The weight of the accumulated snow caused several roofs to collapse. Three families were displaced from their mobile homes in Winona County where at least 3 barns also collapsed killing around 14 cows. Businesses in Winona (Winona County) and Dodge Center (Dodge County) lost sections of building roofs. A large pole shed collapse at a business in Oronoco (Olmsted County). In southeast Olmsted County, a barn collapsed killing 10 cows and prompting the owners to sell the rest of their herd and leave the dairy business. Some dairy farms had to dump milk when trucks were unable to make scheduled pick ups and one farm near Lanesboro (Fillmore County) dumped between 6 and 7 thousand gallons. Between 200 and 250 stranded motorists were rescued across southeast Minnesota. Several snowmobile clubs were called upon to utilize trail groomers to help rescue people. The Governor of Minnesota declared a state of emergency allowing the National Guard to be mobilized to help in the rescue efforts. In Wabasha County, a military tank also became stuck in the snow attempting to rescue stranded motorists. In Dodge County, around 100 stranded motorists were rescued and 30 to 40 people were housed in emergency shelters. Olmsted County declared a state of emergency during the storm. The effects of the blizzard continued into the 25th when most schools were closed. The highest reported snowfall amount was 14.3 inches near Rochester (Olmsted County) and the highest recorded wind gust was 58 mph by the automated weather observing equipment at the Rochester airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 23, 3:34 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 23, 3:34 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
334 PM CST Sat Feb 23 2019

.SHORT TERM...(This evening through Sunday)
Issued at 334 PM CST Sat Feb 23 2019

At 3 PM, a deepening surface low pressure system was located over
eastern Kansas. MSAS has 6 mb height falls across north-central
Iowa and northwest Missouri. Water vapor imagery shows a dry slot
over Missouri. This will move just southeast of the area this
evening. Further to the west and northwest a deformation snow/rain
band has developed from central Kansas northeast into northwest
Iowa. The visible satellite shows plenty of vertical development
in this band. In addition, there has been isolated thunderstorms
from time to time.

For tonight, the 23.12z and 23.18z models are in good agreement
that the surface low will continue to intensify as it move
northeast. It will be located near Madison by midnight and
Escanaba Michigan by 6 AM Sunday. The models continue to show that
the deformation band will move northeast across northeast Iowa,
southeast Minnesota, and west-central, central, and north-central
Wisconsin tonight. Most unstable CAPES in this band will be up to
200 J/kg this evening. In addition, this system will become
negatively tilted aloft. This will greatly enhance the lift across
the Upper Mississippi River Valley. Due to this, expanded the
isolated storms across the entire area. The 23.15z SREF has snow
rates of 1-2 inches per hour north of a Waterloo Iowa to Wisconsin
Rapids line. Up to 10 percent of the ensemble family even has some
3 inch per hour snow rates. These high snowfall rates will be
found across the area will move into the area after 6 PM and then
continue through 3 AM Sunday.

Due to the convection, we have seen an upward trend in the QPF for
tonight. Liquid totals are now anywhere from 0.9 to 1.2 inches
from Austin Minnesota and Charles City Iowa northeast through
LaCrosse, Winona, Viroqua, Black River Falls, and Medford. This
has resulted in the heavy snow band expanding in width and in
amounts. The Winter Storm Warning was expanded to include Monroe,
La Crosse, and Houston counties. The Blizzard Warning was expanded
to include both Fayette and Winneshiek counties in northeast
Iowa. Snow totals in the heaviest band will range from 7 to 14
inches. In addition to this, a Winter Weather Advisory was added
to Allamakee and Clayton counties in northeast Iowa, and Adams,
Crawford, Juneau, Richland, and Vernon counties in Wisconsin.
These areas will see anywhere from 2 to 6 inches of snow.

From late tonight into Sunday, the surface pressure gradient will
dramatically tighten across the region. In addition as strong cold
air advection moves into the region, the 1000 to 800 mb lapse
rates will dramatically steepen. This will result in the stronger
winds (which are even stronger than what they looked like the past
couple of days) from aloft to mix down to the surface. Sustained
winds will range from 25 to 35 mph and the wind gusts will range
from 40 to 55 mph.  There may be even some isolated gusts in the
lower 60s. Despite the snow being heavy and wet, these winds will
cause white outs and considerable drifting. The greatest threat
for blizzard conditions will be the wind prone areas of northeast
Iowa and southeast Minnesota. Since much of the existing snow pack
in Grant County was capped off by the freezing rain this morning
and there will be little additional snowfall, a Wind Advisory was
issued for this county.

.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM CST Sat Feb 23 2019

On Monday morning, wind chills will range from 20 to 35 below. A
Wind Chill Advisory will be likely needed.

For the remainder of this time period, temperatures will be well
below normal and there will be periodic snow chances. The highest
snow chances look to be from Monday, Tuesday into Wednesday and
from Thursday night into Friday night. All 3 of these snow events
look to be light.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1123 AM CST Sat Feb 23 2019

Widespread IFR and LIFR conditions across the area with low stratus
and light precipitation today. Main focus shifts to tonight as main
storm approaches from the southwest. Expect long lived LIFR as
precipitation moves in early evening, especially in snow areas. As
temperatures cool, all areas will switch to snow so very pour
aviation conditions expected well into Sunday morning.

In addition, winds will become west to northwest overnight and
increase dramatically. While accumulating snow will wind down Sunday
morning, winds could continue to blow snow around and keep
visibilities limited.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Sunday for WIZ043-044-053>055.

     Winter Storm Warning from 6 PM this evening to 6 PM CST Sunday
     for WIZ017-029-032>034-041-042.

     Wind Advisory from 6 AM to 9 PM CST Sunday for WIZ061.

MN...Blizzard Warning from 6 PM this evening to 6 PM CST Sunday for
     MNZ079-086-087-094-095.

     Winter Storm Warning from 6 PM this evening to 6 PM CST Sunday
     for MNZ088-096.

IA...Blizzard Warning from 6 PM this evening to 6 PM CST Sunday for
     IAZ008>010-018-019-029.

     Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Sunday for IAZ011-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Shea
Hazardous weather outlook, Feb 23, 2:17 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
217 PM CST Sat Feb 23 2019

IAZ008>010-018-019-029-MNZ079-086-087-094-095-241200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Mower-Fillmore-
217 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for parts of northeast Iowa and
southeast Minnesota.

.DAY ONE...Tonight

A Blizzard Warning is in effect tonight.

Although a wintry mix may occur initially, precipitation will
change over to all snow and become heavy this evening. Snowfall
rates of 2 inches per hour are expected along with the potential
for a thunderstorm. Snow will be wet and heavy, with accumulations
of 8 to 12 inches possible.

Blizzard conditions develop tonight as winds increase with gusts
of 50 mph. Widespread white-out conditions are possible. Impacts
to travel will be significant. Cancel or alter travel plans.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Blizzard Warning continues Sunday.

Snow ends by early morning with little if any additional
accumulation. Strong northwest winds persist with gusts of 50
mph. Widespread blowing and drifting snow with white-outs will
continue. Severe impacts to travel.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled. The weight of this additional snow may
lead to problems with roof tops, including possibility of failures
if structure is in a weaker state.

MNZ088-096-WIZ017-029-032>034-041-042-241200-
Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-
217 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota and west central into north central Wisconsin.

.DAY ONE...Tonight

A Winter Storm Warning is in effect tonight.

A wintry mix of precipitation will move back in this evening,
gradually turning to all snow. Snow accumulations from 6 to 10
inches are expected, with locally higher amounts possible north of
Interstate 94. A light glaze of ice is also possible.

Winds increase tonight with gusts of 45 to 50 mph. Be prepared
for travel impacts, including drifting and blowing snow.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winter Storm Warning continues Sunday.

Snow ends in the morning with 1 to 2 inches additional accumulation.
Strong northwest winds continue with gusts of 45 to 50 mph.
Blowing and drifting snow across ridge-tops and other open areas.
Localized white-out conditions possible. There will be impacts to
travel.

.SPOTTER INFORMATION STATEMENT...

Snowfall or icing reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled. The weight of this additional snow may
lead to problems with roof tops, including possibility of failures
if structure is in a weaker state.

IAZ011-030-WIZ043-044-053>055-241200-
Allamakee-Clayton-Juneau-Adams-Vernon-Crawford-Richland-
217 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for parts of northeast Iowa into
southwest Wisconsin.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect tonight.

A wintry mix can be expected going into the evening, turning to
all snow. 2 to 6 inches of snow is expected, along with some
glazing. Winds increase tonight with gusts of 45 to 50 mph. Be
prepared for travel impacts, including slippery roads and drifting
snow.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winter Weather Advisory continues Sunday.

Snow ends in the morning with under an inch of additional
accumulations. Strong northwest winds continue with gusts of
45 to 50 mph. Blowing and drifting snow across ridge-tops and
other open areas. There will be impacts to travel.

.SPOTTER INFORMATION STATEMENT...

Snowfall and icing reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ061-241200-
Grant-
217 PM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for parts of southwest Wisconsin.

.DAY ONE...Tonight

Rain and a wintry mix of precipitation will move back in this
afternoon, gradually transitioning to snow tonight. Rainfall of
0.50" to 0.75" is possible. Snowfall from a trace to 1 inch, or a
light glaze of ice are also possible.

Winds increase tonight with gusts of 45 mph.

Area streams and rivers should also be watched for rises.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A wind advisory will be in effect Sunday. Strong northwest winds,
gusting to 50 mph, can be expected as the snow ends. Additional
light accumulation possible. Be ready for travel impacts.

.SPOTTER INFORMATION STATEMENT...

Precipitation or flooding reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, Feb 23, 11:18 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1118 AM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             RIB LAKE                45.32N 90.21W
02/23/2019  M3.0 INCH        TAYLOR             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION RBLW3, RIB LAKE.

0915 AM     SNOW             1 SW WINONA             44.03N 91.68W
02/23/2019  M3.0 INCH        WINONA             MN   COCORAHS

            COCORAHS STATION MN-WN-11, 1 WSW WINONA.

1034 AM     SNOW             2 N DORCHESTER          45.04N 90.34W
02/23/2019  M2.7 INCH        TAYLOR             WI   PUBLIC

1045 AM     SNOW             1 SW ORONOCO            44.15N 92.54W
02/23/2019  M1.8 INCH        OLMSTED            MN   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard, 1 winter storm. Local standard time, as filed.

Blizzard, Mower

When
February 23, 5:00 PM CST to February 24, 5:35 PM CST
Where
Mower forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 9 to 12 inches of snow fell across Mower County. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures, including Interstate 90 and U.S. Highway 218. The weight of the accumulated snow caused a barn to collapse north of Austin. The height of the snow next to homes caused the natural gas to go out at over 50 homes in Austin. The impacts from the blizzard conditions caused schools to be closed on February 25th. The highest reported snowfall total was 12.5 inches near Lansing. The highest recorded wind gust was 54 mph by a mesonet station near Dexter.

Blizzard, Dodge

When
February 23, 6:00 PM CST to February 24, 6:15 PM CST
Where
Dodge forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 11 to 13 inches of snow fell across Dodge County. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures, including State Highway 56. Around 100 stranded motorists were rescued and 65 to 70 people were housed in emergency shelters. The weight of the accumulated snow caused part of a roof to collapse at a business in Dodge Center. Fire trucks responding to a fire became stuck in the snow and had to be extricated with a front end loader. The impacts from the blizzard conditions caused schools to be closed on February 25th. The highest reported snowfall total was 13 inches near Kasson. The highest recorded wind gust was 51 mph by a mesonet station near Kasson.

Blizzard, Olmsted

When
February 23, 7:00 PM CST to February 24, 6:55 PM CST
Where
Olmsted forecast zone
Property damage
$80,000
Reported by
COOP Observer
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 10 to 14 inches of snow fell across Olmsted County. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures, including Interstate 90 and U.S. Highways 14, 52 and 63. The weight of the accumulated snow caused a large pole shed to collapse at a business in Oronoco. In the southeast part of the county, a barn collapsed killing 10 cows and prompted the owners to sell the rest of their herd and exit the dairy business. A state of emergency was declared during the storm. The impacts from the blizzard conditions caused the Rochester airport and library to close on February 24th and schools to be closed on February 25th. The highest reported snowfall total was 14.3 inches near Rochester. The highest recorded wind gust was 58 mph by the automated weather observing equipment at the Rochester airport.

Blizzard, Fillmore

When
February 23, 8:00 PM CST to February 24, 7:35 PM CST
Where
Fillmore forecast zone
Property damage
$8,000
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 5 to 12 inches of snow fell across FillmoreCounty. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures, including U.S. Highways 52 and 63. A dairy farm near Lanesboro had to dump between 6 and 7 thousand gallons of milk. The impacts from the blizzard conditions caused schools to be closed on February 25th. The highest reported snowfall total was 12 inches in Chatfield.

Blizzard, Winona

When
February 23, 8:00 PM CST to February 24, 5:15 PM CST
Where
Winona forecast zone
Property damage
$410,000
Reported by
COOP Observer
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 3 to 13 inches of snow fell across Winona County. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures, including Interstate 90 and U.S. Highway 14. The weight of the accumulated snow caused the roofs to collapse on three mobile homes, 3 barns, around two dozen agricultural buildings and a business in Winona also lost part of a roof. Around 14 cattle were killed in the barn collapses. Emergency shelters were opened in Lewiston and St. Charles were just over 100 stranded motorists seeked refuge from the storm. The impacts from the blizzard conditions caused schools to be closed on February 25th. The highest reported snowfall total was 13.5 inches in Minnesota City.

Winter Storm, Houston

When
February 23, 9:00 PM CST to February 24, 7:30 AM CST
Where
Houston forecast zone
Reported by
COOP Observer
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 3 to 5 inches of snow fell across Houston County. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures with travel not advised. The impacts from the winter storm caused schools to be closed on February 25th. The highest reported snowfall total was 5.5 inches in Caledonia.

Blizzard, Wabasha

When
February 23, 9:00 PM CST to February 24, 6:05 PM CST
Where
Wabasha forecast zone
Reported by
COOP Observer
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 9 to 12 inches of snow fell across Wabasha County. As the snow was ending, winds increased to 25 to 35 mph with higher gusts that created major drifting, white-outs and road closures, including U.S. Highway 63. A National Guard military tank became stuck in the snow attempting to rescue stranded motorists. The impacts from the blizzard conditions caused schools to be closed on February 25th. The highest reported snowfall total was 12.2 inches near Theilman. The highest recorded wind gust was 51 mph by a mesonet station near Zumbro Falls.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807979, 807976, 807980, 807977, 807982, 807978, 807981.